Drugs and Aging
Adverse Drug Reactions
Unfortunately, medication use carries an inherent level of risk, particularly when people are taking multiple medications concomitantly. One risk is the occurrence of adverse drug reactions. An adverse drug reaction is defined as a response to a drug that is harmful or unintended, which occurs at doses used in humans for the prevention, diagnosis, or treatment of disease. They can range from minor symptoms such as stomach upset, to conditions requiring hospitalization, such as gastrointestinal bleeding, or in some cases to death (Hanlon et al., 1995).
It has been estimated that 10 to 25 percent of community-dwelling seniors and 54 to 67 percent of seniors living in nursing homes suffer from an adverse drug reaction (Gurwitz and Avorn; Cooper). Among community dwellers, heart/blood pressure medications and analgesics (pain killers) are the most commonly implicated medications. In the nursing home, heart/blood pressure drugs and psychiatric drugs are usually responsible.
The risk of adverse drug reactions is related to many factors, some of which are modifiable. Important predictors of adverse drug reactions include the number of medications that a patient consumes and the number of diseases that a patient has. Although some researchers have suggested that seniors and females are at higher risk, this remains controversial (Gurwitz and Avorn; Hanlon et al.).